Metronidazole Overdose

In cases of accidental overdoses and suicide attempts, a metronidazole overdose caused coordination problems, nausea, and vomiting. The medication is most likely to cause problems in the case of overdose when it is taken by mouth or by IV, rather than applied to the skin or used vaginally. Treatment for people who take too much metronidazole may involve "pumping the stomach" or supportive care.

Can You Take Too Much Metronidazole?

Metronidazole (Flagyl®, MetroCream®, MetroGel®, MetroGel-Vaginal®, MetroLotion®, Noritate®, Vandazole®) is a prescription antibiotic used to treat certain types of bacterial and parasitic infections. As with most medications, it may be possible to take too much metronidazole. The specific effects of an overdose will vary, depending on a number of factors, including the metronidazole dosage and how it was taken (applied to the skin, taken by mouth, given by IV, or used vaginally).
 

Effects of a Metronidazole Overdose

Metronidazole does not seem to be especially toxic in the case of an overdose. In cases of suicide attempts and accidental overdoses, the following symptoms of an overdose with metronidazole were seen:
 
  • Coordination problems
  • Nausea and vomiting.
     
Studies that used very high doses of the drug during radiation treatment for cancer suggested that an overdose might increase the risk of seizures or nerve problems affecting the hands and feet (such as numbness or paralysis). However, these are also possible metronidazole side effects, even at normal doses.
 
A metronidazole overdose is likely to cause problems when taken by mouth or IV, rather than applied to the skin or used vaginally.
 
Pregnancy and Pain

Metronidazole Antibiotic Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.